|taking no hiv meds
Apr 6, 2003
I am hiv positive and havebeen for a little over 1 year now.For the past year i have been on no hiv meds by my choice. My doctor isnot very happy by my decision. For the most part i have been in good health but have no energy as of late. How will i know if i aam starting to get sick again and what are my chances of going years and not being severaly ill? My friends are amazed at how heathy i am with no meds. My viral load is 80,000 and my t-cell is 100. thanks for your time. healthy but out of gas in tennessee
Response from Dr. Frascino
Hello Out of Gas in Tennessee,
When you say you've been positive for a little over a year now, I'm assuming that's when you got your first positive test, not when you contracted the virus. Correct? Why would I make that assumption? Well, in general, HIV-positive folks lose about 50 or so T-cells per year. Normal T-Cell counts are generally in the 650-1650 range. Chances are you have been positive for quite some time.
The choice of when and if to start anti-HIV medication is a very personal one. However, having studied this miserable virus for over 2 decades now, we do know some basic things about how it behaves and what it can do to our immune systems.
Basically, your T-cell count lets you know how well your immune system is handling the virus and how much damage the virus has done. When the T-cells drop below 200, we know for certain that you are at greater risk for developing an opportunistic infection. These infections don't bother people with normal immune systems, but when our immune systems become "deficient," these infections take that "opportunity" to cause all kinds of trouble. Now, just because your counts fall below 200 doesn't mean for certain you are going to get one or another of those nasty bugs; it's just that statistically you are at a much higher risk. For you, with a count of 100, the most common opportunistic infection would be pneumocystis carinii pneumonia or PCP, for short. Long before we had effective anti-HIV drugs, we learned that providing medication to help prevent PCP to folks whose T-cells had slipped below 200 prolonged their lives and dramatically decreased the risk of PCP. My first recommendation to you would be to consider PCP prophylaxis. Taking Bactrim DS, one tablet a day would do the trick. Bactrim is an antibiotic. If and when your T-cells go and stay above 200 for longer than 6 months, you can stop the PCP prophylaxis, because at that point your immune system should be strong enough to fight off the common invader.
OK, next - when to start anti-HIV meds. Our recommendations have changed significantly over the years. Years ago, people started at 500 T-cells, and sometimes as soon as they found out they were positive, no matter what T-cell count they had. Over time, there have been newer, more potent medications developed and approved. These came in to wide use in 1996. Since then, the death rate and rate of opportunistic infections have fallen dramatically. That's the good news. The bad news is that these drugs are not easy to take for long periods of time. I can personally attest to that! You need to weight the risk and inconvenience of the drugs and their side effects against the risk of HIV destroying your immune system and thereby allowing opportunistic infections and malignancies to take over. I strongly recommend you seek the advice of a qualified HIV specialist, if you are not already seeing one. You can find a list of HIV/AIDS specialists by checking the American Academy of HIV Medicine's website, www.AAHIVM.org.
The fact that you are feeling progressively more fatigued could be a worrisome sign, particularly because of your low T-cell count. Common causes of fatigue in those of us who are HIV-positive include:
1. Anemia. Have your doctor check your hemoglobin. If below the normal range of 14-18 g/dL for men or 12-16 g/dL for women, you are anemic. Anemic frequently causes fatigue. Causes of HIV-associated anemia include anemia of chronic disease caused by HIV itself; opportunistic infections such as MAC, TB, and parvovirus B19, nutritional deficiencies; and blood loss. In your case, I would be particularly concerned about HIV causing anemia of chronic disease or an opportunistic infection. Treatment of anemia depends on the cause. Procrit, a medication to stimulate the production of additional new red blood cells would be the best treatment for anemia of chronic disease. If the anemia were due to an opportunistic infection, then treatment of that infection should help. 2. Fatigue can also be caused by opportunistic infections, unrelated to anemia. Be on the lookout for fever, cough, diarrhea, weight loss, rash, etc. Again, an HIV specialist should give you a thorough exam to catch anything that might just be starting to cause your problem. 3. Certainly fatigue can be caused by lots of other things as well - depression, inadequate sleep, hormonal imbalances, etc. I won't delve into these at this time, but your HIV specialist should - and very soon.
That your friends are "amazed at how healthy you are" with no meds is not all that surprising. This virus causes damage in places you can't see on the outside. Your T-cell count under 200 is worrisome and far from healthy. Your viral load is a measure of how active your virus is. We know that potent anti-HIV meds can significantly decrease HIV viral replication and that when that happens, the T-cells go back up as the immune system recovers. Most HIV specialists, myself included, would strongly suggest you consider starting anti-HIV meds when your T-cells get close to 200. That's what I would do if I were in your shoes and had your numbers.
So what to do: 1. Start prophylaxis against PCP. 2. Evaluate your fatigue and any related symptoms with an HIV specialist. 3. Strongly consider starting anti-HIV meds to decrease your viral load and increase your T-cells.
How long will you stay healthy? I wish I could give you a definite answer. At this point, if you continue to avoid medications, the odds are stacked against you. But you can do something about that. And I hope you do - and without delay.
Write back if you have additional concerns, OK? We are all in this together. I urge you to take control of your HIV infection. Drive that viral load down and those T-Cells back up!
Is Botox safe
Neuropathy Guy, Last Time!
- Is There Any Problem With Taking Hydrocodone While On HIV Meds?
- Is There Any Problem With Taking Metformin While On HIV Meds?
- Is There Any Problem With Taking Seroquel While On HIV Meds?
- Is There Any Problem With Taking Xanax While On HIV Meds?
- Is There Any Problem With Taking Zoloft While On HIV Meds?
- Do Hiv Symptoms Go Away After Taking The Meds?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.